Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 72, NWS Columbia, SC

July 9, 2004Calhoun County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 9, 2004, 3:28 PM EDT for Calhoun County, South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 3:28 PM EDT (19:28 UTC)
Expired
Jul 9, 2004, 4:15 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Calhoun County, SC

The radar

The Columbia radar (KCAE), 57 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1530 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 091928
SVRCAE
SCC017-092015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
328 PM EDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 415 PM EDT

* AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTHEAST OF ST. MATTHEWS...OR ABOUT 12 MILES EAST OF
  BROOKDALE. THIS STORM WAS NEARLY STATIONARY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...
800...7 7 5...7 1 9 9.

LAT...LON 3349 8080 3349 8058 3367 8058 3367 8080

$$

CDL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:47 PM EDT, 41 minutes earlier.

Area forecast discussion, Jul 9, 2:47 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
247 PM EDT FRI JUL 9 2004

.SHORT TERM...
06Z SURFACE ANALYSIS SHOWS WEAK TROF SW TO NE ACROSS THE CENTRAL
PORTION OF THE STATE THIS AFTERNOON. SATELLITE SHOWS NICE AMOUNT OF
CU HAS DEVELOPED DURING THE MIDDAY HOURS. 88D SHOWS SHRA/TSRA ALONG
AND AHEAD OF THE BOUNDARY ALONG WITH THETA E AXIS.

DURING THE EVENING HOURS...MODELS INDICATE SHORTWAVE ACTIVITY AND
WEAK SURFACE BOUNDARY WILL REMAIN IN PLACE AND CONTINUE AS A FOCUS
FOR SHRA/TSRA THROUGH THE EARLY EVENING HOURS. BOTH ETA/GFS
CONTINUE THEIR TREND OF BUILDING THE RIDGE ACROSS THE AREA AND ALSO
MOVING IT WESTWARD TOWARD THE LOWER MS RIVER VALLEY BY THE
BEGINNING OF NEXT WEEK. AT THE SURFACE...A WEAK TROF OF LOW
PRESSURE WILL BE PERSISTENTLY ACROSS THE CENTRAL PORTION OF THE CWA.
EVEN WITH BUILDING HEIGHTS TOMORROW INTO SUNDAY...MODEL TIME
SECTIONS SHOW ENOUGH LOW LEVEL MOISTURE AND INSTABILITY ALONG WITH
WEAK SURFACE BOUNDARY FOR A FEW SCATTERED SHRA/TSRA EACH
DAY/EVENING. GUIDANCE AND LOCAL EQUATIONS CONSISTENT WITH POPS AND
TEMPERATURES EACH DAY AND WILL LEANS TOWARD CONSENSUS.

&&

.LONG TERM...
NEXT WEEK...RIDGE BUILDS WESTWARD ACROSS THE SOUTHERN ROCKIES AND
TROFINESS DEVELOPS ACROSS THE EASTERN/SOUTHEAST AREAS. EXPECT
TEMPERATURES TO SLIDE DOWNWARD CLOSER TO CLIMATOLOGY WITH A BETTER
CHANCE FOR ADDITIONAL PRECIPITATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     73  96  74  94 /  10  20  10  30
AUGUSTA      72  96  73  94 /  10  30  10  30
SUMTER       73  96  74  94 /  10  20  10  30
ORANGEBURG   73  96  74  94 /  10  30  10  30
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

LCV
Hazardous weather outlook, Jul 9, 4:04 AM EDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
404 AM EDT FRI JUL 9 2004

SCZ015-016-020>022-100801-
CHESTERFIELD SC-FAIRFIELD SC-KERSHAW SC-LANCASTER SC-NEWBERRY SC-
404 AM EDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

GAZ040-063>065-077-SCZ018-025>031-035>038-041-100801-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CLARENDON SC-
COLUMBIA GA-EDGEFIELD SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-
MCDUFFIE GA-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
404 AM EDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
AFTERNOON HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES. SEE THE
CAESPSCAE ISSUED BY THE NATIONAL WEATHER SERVICE COLUMBIA OFFICE.

.DAYS TWO THROUGH SEVEN...
AFTERNOON HEAT INDEX VALUES APPROACHING 105 DEGREES SATURDAY AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

RCC

In the hours before

Special weather statement, Jul 9, 2:45 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
245 PM EDT FRI JUL 9 2004

GAZ077-SCZ030-035-091915-
AIKEN-BARNWELL-BURKE-
245 PM EDT FRI JUL 9 2004

...STRONG THUNDERSTORMS WILL IMPACT BURKE COUNTY...AIKEN COUNTY AND
BARNWELL COUNTY THROUGH 315 PM EDT...

AT 245 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 11 MILES EAST OF
WAYNESBORO...MOVING NORTHEAST AT 10 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND GIRARD THROUGH 315 PM
EDT. THE STORMS WILL MOVE IN TO BARNWELL COUNTY AROUND 330 PM.

GUSTY WINDS OF 35 TO 45 MPH ... HEAVY RAIN AND FREQUENT LIGHTNING
CAN BE EXPECTED.
Special weather statement, Jul 9, 3:14 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
314 PM EDT FRI JUL 9 2004

GAZ077-091945-
BURKE-
314 PM EDT FRI JUL 9 2004

...STRONG THUNDERSTORMS WILL IMPACT BURKE COUNTY THROUGH 345 PM
EDT...

AT 314 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER NORTHERN BURKE COUNTY...OR ABOUT
10 MILES NORTHEAST OF WAYNESBORO. THIS STORM WILL WEAKEN AND MOVE
NORTHEAST AT 5 MPH THROUGH 345 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:13 PM EDTSevere Thunderstorm WarningCAEClarendon47 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.